Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 13, 2009, 5:15 PM CDT for Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2009, 5:15 PM CDT (22:15 UTC)
- Expired
- May 13, 2009, 6:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Otter Tail County, MN, Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- -140 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 132215 SVRFGF MNC111-167-NDC077-132315- /O.NEW.KFGF.SV.W.0004.090513T2215Z-090513T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 515 PM CDT WED MAY 13 2009 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA... WEST CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA... THIS INCLUDES THE CITY OF FERGUS FALLS... CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 615 PM CDT * AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES EAST OF BRUSHVALE...OR 7 MILES NORTH OF WAHPETON...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE ABOUT... 6 MILES NORTH OF EVERDELL AT 535 PM CDT... FOXHOME AT 545 PM CDT... CARLISLE AT 600 PM CDT... ELIZABETH AT 605 PM CDT... INTERSTATE 94 BETWEEN MILE MARKER 39 AROUND 550 PM CDT... AND MILE MARKER 60 AROUND 615 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4650 9577 4620 9579 4628 9668 4646 9667 TIME...MOT...LOC 2215Z 271DEG 22KT 4636 9657 $$ SPEICHER
2 follow-up statements
000 WWUS53 KFGF 132245 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 545 PM CDT WED MAY 13 2009 NDC077-132255- /O.CAN.KFGF.SV.W.0004.000000T0000Z-090513T2315Z/ RICHLAND ND- 545 PM CDT WED MAY 13 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RICHLAND COUNTY IS CANCELLED... AT 545 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA IN EAST CENTRAL RICHLAND COUNTY. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4646 9657 4650 9577 4620 9579 4627 9658 TIME...MOT...LOC 2245Z 271DEG 22KT 4636 9631 $$ MNC111-167-132315- /O.CON.KFGF.SV.W.0004.000000T0000Z-090513T2315Z/ WILKIN MN-OTTER TAIL MN- 545 PM CDT WED MAY 13 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR WEST CENTRAL OTTER TAIL AND CENTRAL WILKIN COUNTIES... AT 544 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. PENNY SIZED HAIL HAS ALREADY BEEN REPORTED. THE STORM WAS LOCATED 6 MILES NORTH OF FOXHOME...OR 13 MILES NORTHWEST OF FERGUS FALLS...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARLISLE BY 600 PM CDT... ELIZABETH BY 605 PM CDT... FERGUS FALLS AND 9 MILES SOUTH OF ERHARD BY 610 PM CDT... 7 MILES SOUTH OF EDWARDS BY 615 PM CDT... INTERSTATE 94 BETWEEN MILE MARKER 46 AROUND 600 PM CDT... AND MILE MARKER 52 AROUND 605 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4646 9657 4650 9577 4620 9579 4627 9658 TIME...MOT...LOC 2245Z 271DEG 22KT 4636 9631 $$ SPEICHER
000 WWUS53 KFGF 132314 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 614 PM CDT WED MAY 13 2009 MNC111-167-132324- /O.EXP.KFGF.SV.W.0004.000000T0000Z-090513T2315Z/ WILKIN MN-OTTER TAIL MN- 614 PM CDT WED MAY 13 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OTTER TAIL AND CENTRAL WILKIN COUNTIES WILL EXPIRE AT 615 PM CDT... AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 3 MILES NORTHWEST OF ELIZABETH...OR 10 MILES NORTHWEST OF FERGUS FALLS...MOVING TO THE EAST AT 25 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 615 PM CDT. LAT...LON 4646 9657 4650 9577 4620 9579 4627 9658 TIME...MOT...LOC 2314Z 271DEG 22KT 4641 9615 $$ SPEICHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:30 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 13, 2:30 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT WED MAY 13 2009 .DISCUSSION. FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES. SLIGHT TIMING DIFFERENCES WITH UPCOMING WAVE FRIDAY OTHERWISE MODELS IN RELATIVELY GOOD AGREEMENT. WILL USE GFS FOR DETAILS AS HAS PERFORMING BEST OF LATE. SURFACE LOW PRESSURE ALONG SOUTHERN MB/OT BORDER TO CONTINUE TO PROPAGATE NE TONIGHT. AS IT DOES TRUE COLD FRONT SWINGS THROUGH FA. AIRMASS AHEAD FRONT LATE THIS AFTERNOON TO BECOME MARGINALLY UNSTABLE HOWEVER 12Z GFS BACKING OFF A BIT ON CONVECTIVE POTENTIAL WITH MINIMAL CAPE AND INSTABILITY INDICES NEAR ZERO. NOT SURE IF ANY 50 DEWPOINTS WILL MATERIALIZE AND PRECIPITABLE H20 VALUES REMAIN BLO AN INCH. CONVECTIVE TEMPERATURES WILL BE REALIZED AND MID LEVEL CIRCULATION TRACKING ACROSS SD TO PROVIDE SUFFICIENT LARGE SCALE LIFT TO LEAVE SOME T MENTION AHEAD OF CFP FOR REMAINDER OF AFTERNOON. BOUNDARY PRETTY MUCH THROUGH FA AT 06Z AND LIFT DIMINISHES SO WILL LIMIT ANY POPS TO FAR NE CLOSER TO LOW AND DEEPER MOISTURE AFT 06Z. WITH DEGREE OF COOLING CANNOT RULE OUT POSSIBILITY OF LIGHT MIX PHASE. SHOULD SEE CLEARING AND DIMINISHING WIND FROM NW TO SE LATE TONIGHT. COLD ADVECTION OVERNIGHT QUITE RESPECTABLE AND TEMPERATURES BLO FREEZING A GOOD BET OVER FAR NW. LATER CLEARING AND SOME MIXING WILL HOLD TEMPERATURES UP ELSEWHERE. COULD STILL SEE STRONG WINDS THIS EVENING WITH FROPA AND WILL KEEP WIND HEADLINES GOING. HIGH PRESSURE BUILDS IN FOR THURSDAY WITH RETURN FLOW SETTING UP DURING THE AFTERNOON AS REGION TRANSITION INTO MID LEVEL ZONAL/PROGRESSIVE FLOW. WITH COLD START AND MIXING NOT GETTING GOING TIL LATER IN AFTERNOON TEMPERATURES REMAIN BLO AVERAGE. NEXT SHORT TO AFFECT FA LATE THURSDAY NIGHT/FRIDAY. WITH MIXING AND WARM ADVECTION WILL RAISE MINIMUMS. ON FRIDAY FRONT LOOKS TO ROUGHLY BISECT FA FROM NE-SW AT 18Z AND THROUGH FA AT 00Z. WILL HAVE HIGHEST POPS THEN DURING DAY. CONVECTIVE POTENTIAL MARGINAL AT THIS TIME BUT WILL KEEP T CHANCES GOING FOR NOW. START OF WEEKEND LOOKS QUIET BUT COOL. .LONG TERM (SUN-WED)...MODELS IN DECENT AGREEMENT THROUGH MON THEN DIVERGE. PERIOD BEGINS WITH NW FLOW ALOFT AND CLIPPER SYSTEMS BRUSHING THE NE FA. CONFINED POPS TO THE NE FA FOR SUN NIGHT/MON. TIMING OF NEXT UPSTREAM SYSTEM TO CRASH THE W COAST DIFFERS AMONG MODELS...WITH ECMWF SLOW AND GFS FAST. KEPT THE BROADBRUSHED LOW POPS ACROSS THE ENTIRE FA FOR TUE INTO WED GIVEN LOW CONFIDENCE. TEMPERATURES SHOULD BE A BIT BELOW NORMAL CONSIDERING SYNOPTIC PATTERN (NEAR NORMAL TOWARD THE END OF THE PERIOD). .AVIATION...EXPECT A PERIOD OF MVFR CIGS AND SHOWERS THIS EVENING MOVING INTO THE REGION FROM THE NORTH/NORTHWEST. THUNDER POSSIBLE...BUT PROBABILITIES TOO LOW FOR MENTION IN FORECAST. WINDY CONDITIONS WILL CONTINUE THROUGH MUCH OF THE NIGHT...DECREASING BY THURSDAY MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WIND ADVISORY TO 9 PM CDT THIS EVENING FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054. MN...WIND ADVISORY TO 9 PM CDT THIS EVENING FOR MNZ001>005-007-008-013>015-022-027-029>031-040. && VOELKER/GRAFENAUER
Hazardous weather outlook, May 13, 7:00 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT WED MAY 13 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT WED MAY 13 2009 ...A WINDY DAY IS EXPECTED FOR TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT GUSTY WEST WINDS OF 25 TO 35 MPH ARE EXPECTED TODAY ACROSS MUCH OF EASTERN NORTH DAKOTA AND MUCH OF NORTHWEST AND WEST CENTRAL MINNESOTA. WIND MAY GUST UP TO 45 MPH. THE WIND SHOULD INCREASE AFTER 10 AM AND SHOULD SUBSIDE AROUND SUNSET. LOW PRESSURE OVER SOUTHERN MANITOBA WILL INTENSIFY AND PRODUCE GUSTY WINDS ACROSS THE RED RIVER VALLEY. THE LOW PRESSURE SYSTEM WILL MOVE INTO ONTARIO BY LATE WEDNESDAY NIGHT. AERIAL FLOOD ADVISORIES REMAIN IN EFFECT IN THE DEVILS LAKE BASIN AS WELL AS FOR RANSOM COUNTY IN NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:01 AM CDT | Wind Advisory | FGF | Becker, Clay, Grant, Kittson, Mahnomen, Marshall and 7 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.